Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jul 14, 2021, 6:43 PM EDT for 4 counties in Michigan. It was in force for 92 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2021, 6:43 PM EDT (22:43 UTC)
- Expired
- Jul 14, 2021, 8:15 PM EDT
- In force
- 92 min
- Issued by
- NWS Gaylord, MI
Counties Benzie County, MI, Grand Traverse County, MI, Manistee County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 7:02 PM EDT | TSTM WND GST 41 | 2 E Parkdale, MI | AWOS STATION KMBL MANISTEE - BLACKER AIRPORT. |
| Jul 14, 7:12 PM EDT | TSTM WND GST 41 | 2 E Parkdale, MI | AWOS STATION KMBL MANISTEE - BLACKER AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502
WWUS83 KAPX 142243
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
643 PM EDT Wed Jul 14 2021
MIZ020-025-026-031-032-150015-
Leelanau-Manistee-Grand Traverse-Benzie-Wexford-
643 PM EDT Wed Jul 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEELANAU...BENZIE...
WEXFORD...GRAND TRAVERSE AND MANISTEE COUNTIES...
At 643 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 25 miles southeast of Newport State Park
to near Scottville. Movement was east at 30 mph.
Locations impacted include...
Traverse City, Cadillac, Manistee, Leland, Elk Rapids, Frankfort,
Thompsonville, Empire, Beulah, Sleeping Bear Point, Arcadia, Bingham,
Kingsley, Manton, Sherman, Glen Arbor, Buckley, Boon, Suttons Bay and
Northport.
LAT...LON 4456 8627 4471 8630 4478 8613 4493 8611
4499 8596 4501 8596 4498 8619 4505 8619
4511 8611 4514 8593 4501 8595 4498 8584
4519 8567 4521 8554 4501 8555 4501 8543
4489 8542 4481 8533 4416 8534 4418 8639
TIME...MOT...LOC 2243Z 259DEG 28KT 4495 8664 4396 8623
$$
JSLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 14, 4:23 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 14, 4:23 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
423 PM EDT Wed Jul 14 2021
.NEAR TERM...(Through Tonight)
Issued at 421 PM EDT Wed Jul 14 2021
...Marginal Risks...
High Impact Weather Potential...There is a marginal risk for severe
weather and excessive rain.
Pattern Synopsis/Forecast...A large MCS is moving into the Upper
Great Lakes at the moment, just south of the warm/stationary front
that stretches through E Upper and to a low in Quebec. On the back
side of the MCS there is a large area of low clouds. So far, most of
the models are handling this system pretty well, with the GFS, and
the HiRes models showing the convection that is firing along the
front in the UP.
The main area of rain with the thunder, however, doesn't look like
it gets into NW Lower and E upper until after 00z/Thu sometime. The
ARW has it reaching the Lake Michigan shore around 03z/Thu, While
the FV3 is around 00z/Thu. With the uncertainty of the timing,
expecting the main threats to start somewhere between 01z and 03z
give or take outside of that a bit.
The severe potential looks like it is, and will continue to be
marginal, as the main line of the thunderstorms with the best
potential will be south of US-10, as the better instability, and
cloudlessness looks to be there. If we do get severe weather, it
looks like a wind system with the shear (marginal) in the sfc-6km
layer of 33kts, and DCAPE of 600J/kg. The things going against all
of this is the sfc capping. It will have to be elevated to get
something going.
The main threat looks to be the rain. The pwat will be an inch to
1.5", and a good amount of stratiform rain expected behind the line,
as the MCS moves through overnight. The models look to clear out the
rain sometime after 12z/Thu, with the HiRes models a little before
that.
&&
.SHORT TERM...(Thursday through Saturday)
Issued at 421 PM EDT Wed Jul 14 2021
...Continued rain chances...
High impact weather potential: Thunder possible early Thursday.
A 1008 mb surface low is progged to be over eastern upper Michigan
at the beginning of this period, with a surface high pressure
centered over western Lake Superior and another anchored off the
coast of the Carolinas. This will continue to advect deep moisture
into northern Michigan on southwesterly winds. Although there may
still be some rumbles of thunder Thursday morning/early afternoon
lingering in the forecast area, none are expected to be severe at
this time due to decreasing shear and mid-level dry air departing to
the northeast with the aforementioned surface low pressure. Shower
potential should end by the late afternoon/early evening hours as
high pressure and drier air push in behind the cold front associated
with said low pressure system. Clouds will also be on the decrease
late Thursday through the overnight hours...bringing partly cloudy
skies from northwest to southeast. Yet another low pressure system
is progged to develop over the Mid-Mississippi river valley Friday
with precipitation chances ahead of the associated warm front
possibly clipping our far southeastern part of the CWA (near Saginaw
Bay). Most likely the high pressure building into the area with the
accompanying dry air will hold the precipitation at bay and out of
our CWA completely, but it's not totally out of the question to see
something down there.
Winds will be southwesterly early Thursday and veering throughout
the day to northwest by the late afternoon hours. Winds will be
gusty at times, but only up to about 20-25 mph with the higher gusts
near the shorelines of the Great Lakes. Winds become light and
variable overnight as the high pressure builds overhead. They will
continue to be fairly light throughout Friday, but with a north to
northeast component.
Temperatures Thursday will be in the mid 70s to low 80s, with the
higher temperatures in northeast lower just ahead of the departing
cold front, while overnight lows will drop into the mid to upper
50s. Friday will once again be in the upper 70s to low 80s.
&&
.LONG TERM...(Saturday night through Wednesday)
Issued at 421 PM EDT Wed Jul 14 2021
High Impact Weather Potential...None.
Model consensus suggests that the Great Lakes region remains under a
rather strong high pressure and associated dry air throughout most
of the long term forecast period. This will provide warm
temperatures and precipitation-free weather. A weak system over
western Quebec may provide some small chances of precipitation
towards the beginning of next work week, but confidence in this
occurring is rather low at this time. Daytime high temperatures
appear to be in the 80s with some locations possibly reaching (or at
least nearing) 90 by the end of the weekend and into the next work
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 119 PM EDT Wed Jul 14 2021
Main concerns for the next 24 hours, is LLWS, and the
thunderstorms currently in Mid to Upper Mississippi Valley. Warm,
moist air, is moving up from the south ahead of a complex of
storms. The storms are expected to continue to move into the Upper
Great Lakes late this afternoon/this evening, bringing with it the
threat for gusty winds and locally heavy downpours. The other
threats from this area of thunderstorms, is the stratiform rain
behind the main line of storms, that will bring low clouds,
probably down to IFR, and possibly LIFR at time. The vsbys will
drop to at least MVFR, but with the bulk of this at night, think
IFR vsbys and LIFR vsbys aren't out of the question. On top of
this, the thunderstorms look to be elevated type convection, with
strong south winds at 2000 feet, that will progressively move
across N Michigan between 03z/Thu and 12z/Thu.
&&
.MARINE...
Issued at 421 PM EDT Wed Jul 14 2021
Tonight through Friday...Tonight, thunderstorms will be a threat,
with the winds increasing as a sfc low deepens and moves into the
Upper Great Lakes. As the low deepens and approaches Lake Michigan,
the pressure gradient is expected to tighten up, and increase the
winds to 25-30 knots after midnight. By 12z/Thu morning, the sfc low
moves east, and the gradient relaxes, with the NW wind gusting a bit
but diminishing through the afternoon from Lake Michigan to Lake
Huron. Thursday night and Friday, look like winds at 10 knots from
the north as the high moves by to the north.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 2 PM to 8 PM EDT Thursday for
LHZ345>349.
LM...SMALL CRAFT ADVISORY from midnight tonight to 2 PM EDT Thursday
for LMZ323-341-342-344>346.
LS...NONE.
&&
NEAR TERM...JL
SHORT TERM...TL
LONG TERM...TL
AVIATION...JL
MARINE...JLHazardous weather outlook, Jul 14, 4:12 PM EDT, 2 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 412 PM EDT Wed Jul 14 2021 MIZ016>018-020>036-041-042-086>088-095>099-152015- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 412 PM EDT Wed Jul 14 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Rest of this afternoon and tonight. There is a chance for thunderstorms this afternoon and tonight. There is a marginal risk for severe storms due to potential damaging wind gusts as the main threat. Localized heavy rainfall is definitely possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is another chance for thunderstorms Thursday afternoon and evening. These are not expected to become severe at this time, although localized heavy rainfall is still possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-152015- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 412 PM EDT Wed Jul 14 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. There is a chance for thunderstorms this afternoon and tonight. There is a marginal risk for severe storms due to potential damaging wind gusts as the main threat. The threat may be greatest for Lake Michigan and Whitefish Bay. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is another chance for thunderstorms Thursday afternoon and evening over portions of the Lake Huron nearshore waters. These are not expected to become severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 14, 6:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
643 PM EDT Wed Jul 14 2021
MIZ020-025-026-031-032-150015-
Leelanau-Manistee-Grand Traverse-Benzie-Wexford-
643 PM EDT Wed Jul 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEELANAU...BENZIE...
WEXFORD...GRAND TRAVERSE AND MANISTEE COUNTIES...
At 643 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 25 miles southeast of Newport State Park
to near Scottville. Movement was east at 30 mph.
Locations impacted include...
Traverse City, Cadillac, Manistee, Leland, Elk Rapids, Frankfort,
Thompsonville, Empire, Beulah, Sleeping Bear Point, Arcadia, Bingham,
Kingsley, Manton, Sherman, Glen Arbor, Buckley, Boon, Suttons Bay and
Northport.
LAT...LON 4456 8627 4471 8630 4478 8613 4493 8611
4499 8596 4501 8596 4498 8619 4505 8619
4511 8611 4514 8593 4501 8595 4498 8584
4519 8567 4521 8554 4501 8555 4501 8543
4489 8542 4481 8533 4416 8534 4418 8639
TIME...MOT...LOC 2243Z 259DEG 28KT 4495 8664 4396 8623
JSLThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 3:36 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 45 min |
| Jul 14, 4:25 PM EDT | Small Craft Advisory | APX | 23 hr | |
| Jul 14, 6:06 PM EDT | Special Marine Warning | APX | 84 min | |
| Jul 14, 6:26 PM EDT | Special Marine Warning | APX | 94 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.